Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 58, NWS Twin Cities, MN

July 11, 2020Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 4:35 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 4:35 PM CDT (21:35 UTC)
Expired
Jul 11, 2020, 5:00 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KMPX 112135
SVRMPX
MNC043-047-112200-
/O.NEW.KMPX.SV.W.0058.200711T2135Z-200711T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Sat Jul 11 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Freeborn County in south central Minnesota...
  Eastern Faribault County in south central Minnesota...

* Until 500 PM CDT.

* At 435 PM CDT, a severe thunderstorm was located near Twin Lakes,
  or 7 miles northwest of Northwood, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Emmons, Mansfield, Twin Lakes, Kiester and Walters. 

This includes Interstate 35 between mile markers 1 and 4.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4358 9379 4364 9365 4350 9315 4350 9363
TIME...MOT...LOC 2135Z 303DEG 42KT 4349 9334 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

CTG
3 follow-up statements
340 
WWUS53 KMPX 112143
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
443 PM CDT Sat Jul 11 2020

MNC043-112153-
/O.CAN.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Faribault MN-
443 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FARIBAULT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.

LAT...LON 4351 9365 4363 9365 4364 9364 4350 9315
      4350 9363
TIME...MOT...LOC 2143Z 303DEG 42KT 4344 9322 

$$

MNC047-112200-
/O.CON.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Freeborn MN-
443 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN FREEBORN COUNTY...

At 443 PM CDT, a severe thunderstorm was located over Northwood,
moving southeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Emmons, Mansfield and Twin Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4351 9365 4363 9365 4364 9364 4350 9315
      4350 9363
TIME...MOT...LOC 2143Z 303DEG 42KT 4344 9322 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

CTG
502 
WWUS53 KMPX 112151
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Sat Jul 11 2020

MNC047-112200-
/O.CON.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Freeborn MN-
451 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL FREEBORN COUNTY...

At 451 PM CDT, a severe thunderstorm was located near Northwood,
moving southeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Freeborn County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4350 9340 4357 9340 4350 9315
TIME...MOT...LOC 2151Z 303DEG 42KT 4339 9311 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

CTG
136 
WWUS53 KMPX 112152
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sat Jul 11 2020

MNC047-112202-
/O.EXP.KMPX.SV.W.0058.000000T0000Z-200711T2200Z/
Freeborn MN-
452 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FREEBORN COUNTY
WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.

LAT...LON 4350 9340 4357 9340 4350 9315
TIME...MOT...LOC 2152Z 303DEG 42KT 4339 9311 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 11, 3:53 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 336 PM CDT Sat Jul 11 2020

The risk for severe storms continues through the evening across
southern Minnesota. Earlier today a supercell produced large hail
across west central Minnesota, and now this supercell has merged
with a line. Deep layer shear remains around 40 to 50 kts, and the
cold pool has been established meaning the primary threat from
here on out is damaging wind. Low level shear and storm relative
helicity is low, so brief spinups may be possible along the line,
but they should not last long.

Looking ahead, these storms will exit the region this evening,
with a post frontal air mass of cooler and drier weather expected
on Sunday as high pressure builds across the region. Skies should
start off clear, but could see some afternoon fair weather cumulus
develop.

.LONG TERM...(Monday through Saturday)
Issued at 336 PM CDT Sat Jul 11 2020

An active weather patter will settle in for next week with zonal
flow and subtle shortwave troughs periodically moving across the
region. This will lead to several chances for showers and
thunderstorms next week. Most of the chances are low, but the
exception is Monday evening into Tuesday.

On Monday a surface trough will develop across western Minnesota,
and convergence along this trough will lead to convection. Deep
layer shear and MLCAPE values will support severe weather Monday
evening into Monday night, and SPC has a Day3 slight risk across
the region. This is certainly a time period to watch give the
strength of the upper level jet encroaching in from the west. The
rest of the forecast period has lower chances for storms and/or
severe weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CDT Sat Jul 11 2020

A broken line of showers, and embedded thunderstorms, formed over
the past couple of hours across west central, southeast into
southeast Minnesota. These showers/storms should begin to
dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise,
the main concern is redevelopment across west central Minnesota
before 18z. Confidence is still low on areal coverage of the
storms redeveloping this morning across west central Minnesota,
but high enough to warrant temporary periods of SHRA/TSRA from
RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA
looks reasonable until we have a better handle on coverage. RNH-
EAU have the least chance of any TSRA until this afternoon.

KMSP...

Areal coverage is not high enough to warrant anything more than
SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z
but timing remains questionable and could linger after 23z. After
00z, VFR conditions will prevail.

/OUTLOOK FOR KMSP/

Sun...VFR. Wind N 5 kts.
Mon...VFR. TSRA likely late. Wind SE 10 kts.
Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1103 AM CDT Sat Jul 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1103 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Confidence increasing in scattered thunderstorms later this
morning through early evening. A few storms will likely produce
large hail and damaging wind, generally along and south of I-94.
SPC has expanded the Slight Risk of severe weather across that
area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of thunderstorms are expected through next week. Some
severe weather is possible at times. There is a Slight Risk of
severe thunderstorms Monday night west of I-35 and a Marginal
Risk east. Large hail, damaging winds, and heavy rainfall are the
main hazards, but a few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed, especially
locations south of I-94.

jrb

In the hours before

Local storm report, Jul 11, 3:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             FAIRMONT                43.66N 94.46W
07/11/2020  E1.00 INCH       MARTIN             MN   PUBLIC

            REPORTED VIA TWITTER ON NORTH SIDE OF
            FAIRMONT ALONG I-90. INCLUDES PHOTO.

&&

MKM
Local storm report, Jul 11, 4:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     EAGLE LAKE              44.17N 93.88W
07/11/2020                   BLUE EARTH         MN   AMATEUR RADIO

            LARGE TREES SNAPPED. TIME ESTIMATED.

&&

MKM
Local storm report, Jul 11, 4:10 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     MADISON LAKE            44.21N 93.82W
07/11/2020                   BLUE EARTH         MN   AMATEUR RADIO

            NUMEROUS TREES DOWN. ALSO, SEVERAL TREES
            DOWN NORTH OF TOWN NEAR DUCK LAKE, SOME
            BLOCKING CO RD. 26. TIME ESTIMATED.

&&

MKM
Special weather statement, Jul 11, 4:17 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Sat Jul 11 2020

MNZ092-093-112215-
Freeborn-Faribault-
417 PM CDT Sat Jul 11 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FREEBORN
AND FARIBAULT COUNTIES...

At 417 PM CDT, strong thunderstorms were clustered near Wells, or 20
miles west of Albert Lea, moving southeast at 50 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wells, Minnesota Lake, Emmons, Bricelyn, Mansfield, Easton, Frost,
Delavan, Twin Lakes, Kiester, Brush Creek and Walters.

This includes the following highways...
 Interstate 35 between mile markers 1 and 4.
 Interstate 90 between mile markers 122 and 142.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4360 9405 4385 9409 4385 9365 4364 9365
      4350 9314 4350 9376
TIME...MOT...LOC 2117Z 303DEG 42KT 4369 9377

CTG
Local storm report, Jul 11, 4:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     MANKATO                 44.17N 93.99W
07/11/2020                   BLUE EARTH         MN   PUBLIC

            SEVERAL TREE BRANCHES DOWN. TIME ESTIMATED.
            REPORTED VIA TWITTER. PHOTOS INCLUDED.

&&

MKM
Local storm report, Jul 11, 4:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     1 S LEMOND              43.96N 93.38W
07/11/2020  M52 MPH          STEELE             MN   PUBLIC

            RELAYED THROUGH COUNTY WARNING POINT.

&&

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:32 AM CDTSevere Thunderstorm WarningMPXSteele28 min
Jul 11, 10:43 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens47 min
Jul 11, 11:17 AM CDTSevere Thunderstorm WarningMPXSwift43 min
Jul 11, 11:34 AM CDTSpecial Weather StatementMPXTodd56 min
Jul 11, 12:00 PM CDTSpecial Weather StatementMPXKandiyohi45 min
Jul 11, 12:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville58 min
Jul 11, 12:39 PM CDTSpecial Weather StatementMPXMeeker51 min
Jul 11, 12:57 PM CDTSpecial Weather StatementMPXTodd33 min
Jul 11, 1:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley55 min
Jul 11, 1:20 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine40 min
Jul 11, 1:28 PM CDTSevere Thunderstorm WarningMPXRedwood47 min
Jul 11, 1:48 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley57 min
Jul 11, 2:01 PM CDTSpecial Weather StatementMPXPope44 min
Jul 11, 2:15 PM CDTSevere Thunderstorm WarningMPXPope45 min
Jul 11, 2:20 PM CDTSevere Thunderstorm WarningMPXMartin40 min
Jul 11, 2:23 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley52 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet33 min
Jul 11, 2:57 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan48 min
Jul 11, 3:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet42 min
Jul 11, 3:10 PM CDTTornado WarningMPXBlue Earth, Nicollet20 min
Jul 11, 3:26 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin49 min
Jul 11, 3:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca43 min
Jul 11, 4:05 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca55 min
Jul 11, 4:17 PM CDTSpecial Weather StatementMPXFaribault58 min
Jul 11, 6:16 PM CDTSpecial Weather StatementMPXHennepin59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.